Tennessee, 2017

Flash Flooding in Tennessee, August 28, 2017

August 28, 2017 · NWS MEG · 6 events in 2 counties and zones

A slow moving front generated several thunderstorms with heavy rain that trained over the same areas of west Tennessee during the morning hours of August 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving front generated several thunderstorms with heavy rain that trained over the same areas of west Tennessee during the morning hours of August 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 28, 5:24 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 28, 5:24 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
624 AM CDT Mon Aug 28 2017

.DISCUSSION...
Updated for 12z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 342 AM CDT Mon Aug 28 2017/

DISCUSSION...

Currently...A weak cold front and shortwave are moving into the NW
part of the forecast area this morning. A few thunderstorms have
developed across Randolph and Lawrence counties. Otherwise mid
level moisture from Harvey continues to spread over the region
with a few sprinkles across North Mississippi. Temperatures range
from the mid 60s along the KY border to lower 70s across much of
the remainder of the area.

Today through Tuesday...An upper low will track across the
southern Great Lakes with troughing extending into the Mid-South.
A weak cold front will slowly track across the Mid-South today and
tonight then stall and weaken further on Tuesday. Expect
scattered showers and thunderstorms to develop today. Temps should
be a couple of degrees cooler with more clouds and precip.
Activity should diminish in the evening with loss of heating and
the upper trough starting to pull east. Should see less activity
on Tuesday as the upper trough continues to pull away. Temps will
be couple of degrees warmer.

Wednesday through Sunday...Models have started to trend back
toward bringing the remnants of Harvey north toward the Mid-
South. 00z guidance is still all over the map but the ECMWF and
several GEFS members track the circulation into the region. As a
result the risk of heavy rain over parts of the Mid-South is
increasing. At this time is appears the best chances would be over
eastern AR but confidence in the placement of the heaviest rain
is low giving the high variability in model solutions. Most
solutions are indicating somewhere in the neighborhood of 2 to 6
inches across the Mid-South through the weekend. Have increased
pops during this time period and will place the threat of heavy
rain in the HWO from the Wed through Sunday. Temps will be below
normal through the period.

SJM

&&

.AVIATION...

12Z TAFs

Convection expected throughout this TAF period for all sites.
Tried to narrow down the best timing...but confidence is low as
moist environment could lead to multiple rounds throughout the day
and evening. Conditions likely to briefly drop to MVFR or IFR in
heavier downpours. Coverage and intensity should let up late in
the period. Winds outside of storms will be southerly at 3-7kts.
Light fog potential late at MKL.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 28, 6:11 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
711 AM CDT Mon Aug 28 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291415-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
711 AM CDT Mon Aug 28 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms may contain
locally heavy rainfall and produce isolated flash flooding today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is the potential for a significant heavy rainfall event
starting on Wednesday and continuing into the weekend depending on
the track of the remnants of Harvey. There is much uncertainty
regarding timing, exact track and rainfall amounts. Please
continue to monitor forecasts as this event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

The radar

The Memphis radar (KNQA), 112 km away, was scanning. The volume nearest the first event began at 13:22 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Gibson

When
August 28, 7:25 AM CST to 12:25 PM CST
Where
Gibson County, 2.12 mi SW of Sitka to 1.67 mi SW of Sitka
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.852, -88.800

Water covering Tara Drive north of Medina.

Flash Flood, Gibson

When
August 28, 8:44 AM CST to 12:30 PM CST
Where
Gibson County, 1.57 mi NW of Humboldt to 0.95 mi WSW of Humboldt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
35.838, -88.936

Six families in Humbolt were evacuated due to flash flooding.

Flash Flood, Gibson

When
August 28, 9:17 AM CST to 12:30 PM CST
Where
Gibson County, 1.42 mi S of Humboldt Arpt to 2 mi S of Humboldt Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.779, -88.871

One house was evacuated and one car was trapped in waters in the town of Three Way.

Flash Flood, Crockett

When
August 28, 9:45 AM CST to 12:30 PM CST
Where
Crockett County, 3.32 mi N of Maury City to 2.57 mi N of Maury City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
35.868, -89.233

State route 189 closed in both directions between Johnny Powell and Old Mound roads due to high water.

Flash Flood, Crockett

When
August 28, 10:34 AM CST to 12:30 PM CST
Where
Crockett County, 1.34 mi WNW of Fruitvale to 1.01 mi N of Bells
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.758, -89.052

Heavy rain of 3.9 inches have fallen since 8 am CDT. Several roads in the area are closed due to flooding.

Flash Flood, Crockett

When
August 28, 10:55 AM CST to 12:30 PM CST
Where
Crockett County, 0.82 mi NE of Nance to 0.94 mi E of Nance
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.839, -89.121

Sections of Highway 152 in Alamo flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712145, 712146, 712147, 712148, 712150, 712152.